Medication Safety Articles

 

Patients need to be alert to the many risks associated with new prescriptions. Typically, during a visit to the physician or nurse practitioner, you may be handed a prescription to have filled at your local pharmacy. Make sure that you know the name of the medication prescribed and its' purpose before you leave the office.

Medications for children are frequently ordered by the "dropperful". There are several problems with these orders. First there is too much room for misinterpretation of what might constitute a dropperful. One individual might consider it to be a dropper filled to the upper calibration mark.

Catapres-TTS (transdermal therapeutic system) patches contain the medicine clonidine, which is used to treat high blood pressure. The patch is applied to the skin where it slowly releases the medicine into the body over a specific period of time.

Cholesterol-lowering medicines can cause a variety of muscle problems. These side effects can range from mild soreness to a potentially deadly condition called rhabdomyolysis (pronounced rab-doe-my-o-ly-sis).

Dangerous mix-up's between regular insulin U-100 (100 units of insulin per mL of solution) and U-500 (500 units per mL) can occur. A mL is about 1/30th of an ounce and insulin vials usually contain 10 mL.

Many parents draw liquid medicines into syringes to make them easier to give to children. But did you know it could be dangerous if you do not use the proper type of syringe? Children have swallowed or choked on the caps of hypodermic syringes when these syringes were used to give liquid medicines by mouth.

Important safety information was released recently by the US Food and Drug Administration (FDA) regarding Pradaxa (dabigatran), a drug used to prevent blood clots in people with atrial fibrillation, a type of abnormal heart rhythm. The consumer alert notified patients who are taking this drug to be aware of its special storage and handling needs.

There are a few pills that you can take only once or twice a week, which is quite a convenience compared to most medicines. But harmful mistakes may happen because your doctor and your pharmacist are mostly used to medicines that are taken daily, not weekly. They’ve occasionally been known to accidentally write or type “daily” instead of “weekly.” If you take weekly pills every day by accident, you could be harmed. Sadly, some people have even died.

Today, parents are often given open visiting hours to be with their sick, hospitalized child. Many parents take advantage of this option and remain with their child as much as possible. For an ill child, this can be comforting and provide an important emotional benefit, which at times might help them get better faster. A study published in 2009 also suggests that parents who stay with their hospitalized child can help detect events, for example, errors with medicines that could harm their child. However, the study also showed that parents can sometimes cause the harmful event.1

It was double trouble for a patient when she and her doctor both made errors and it led to a 4-fold overdose of an antidepressant medication, CELEXA (citalopram Hydrobromide). The patient was starting this medication for the first time and after three days she began to experience severe anxiety, agitation, nausea, and severe fatigue. She called her doctor about her symptoms. The error was identified when they reviewed the medication together and realized what was causing the problem – a medication error.

Medication Safety Alerts

FDA Safety Alerts

Show Your Support!

ISMP needs your help to continue our life saving work